Alert archive / Minnesota / Freeze Watches in 2020
Freeze Watch 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze watch at May 7, 2020, 3:46 AM CDT for 25 counties in Minnesota; 6 counties in Wisconsin. It took effect at May 9, 2020, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 7, 2020, 3:46 AM CDT (08:46 UTC)
- In effect from
- May 9, 2020, 1:00 AM CDT
- Expired
- May 8, 2020, 3:11 AM CDT
- In force
- Issued by
- NWS Twin Cities, MN
All 31 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2774 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze watch went out at May 6, 10:44 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 6, 10:44 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1044 PM CDT Wed May 6 2020 .UPDATE... Issued at 1045 PM CDT Wed May 6 2020 Updated for the 06Z Aviation Discussion. && .SHORT TERM...(This evening through Thursday night) Issued at 238 PM CDT Wed May 6 2020 Primary concerns in the short term are frost/freeze potential (mainly Thursday night) and fire weather conditions. Latest visible satellite imagery shows scattered to broken cu across the area, with some towering cu and a few showers across the south where better low-level moisture (and slightly cooler mid-level temperatures) are in place. However, mixing continue to bring down boundary layer dewpoints, and showers are tending to fade with time, which should continue through the rest of the afternoon. Look for the clouds to mix out tonight, with just some scattered mid/high clouds across the area. Winds won't die off completely with a bit of a pressure gradient remaining, but should diminish enough for temperatures to drop into 30s over most of the area, with the coolest readings expected north of I-94. Some frost is possible in that area, but with green-up still lagging an advisory isn't needed at this time (something that will need continued monitoring as we move forward). There is a narrow corridor where there is sufficient green-up where an advisory could be issued, but temperatures are more marginal (west central Wisconsin), and with a dry boundary layer things may simply not get down to the frost point. Colder temperatures are expected Thursday night, with below freezing readings anticipated for much of the area, so subsequent shifts will likely need to look into the potential for advisories and/or warnings for portions of the forecast area for that time frame. Otherwise, Thursday looks to be quiet weatherwise, with highs in the mid 50s to around 60 and partly cloudy skies. Clouds will be a bit more prevalent southwest Thursday, and an isolated shower can't be ruled out as a weak shortwave trough drops southeast in the upper flow. Deep mixing is expected again on Thursday, which will work to drop RH values down below 30 percent across most of the area, with some sub-20 percent RH possible across the north/east portion of the area. Winds look slightly lighter than today, so Red Flag conditions may not be met, but it will need to be monitored and we will continue to coordinate with land management agencies to ascertain the condition of fuels. .LONG TERM...(Friday through Wednesday) Issued at 238 PM CDT Wed May 6 2020 The long term continues to look well below normal temperature wise with several bouts of frost/freeze conditions and the possibility of a late season snow. Anomalously cold temperatures will move across the CWA Friday in the wake of the cold front. Elevated fire weather concerns will exist then as RHs drop to 20-25% during the day and winds gust 20-25kts. Should see a decreasing wind trend from the west in the afternoon. Actual air temperatures will struggle to warm through the 40s over the east with some lower 50s over western MN Friday afternoon. Models are only in fair agreement with timing of the initial short wave moving across the Dakotas and Minnesota Saturday. It appears it will remain dry until Saturday morning as the system drops into the area. Depending on overall cloud trends, much of the area will likely see a frost/freeze by Saturday morning. Cold air will drop in the systems wake, and timing could prove critical for a rain changing to wet snow scenario across at least the northern CWA late Saturday night into early Sunday morning. Doesnt appear to be much potential for significant accumulation with this late season event. Previous GEFS and EPS ensembles continue to show quite a few snow members however. Will need to watch this trend. Once again, we could see frost/freeze potential Sunday night and again Monday night with overall cloud trend the main limiting factor. Late in the period, we see the upper flow pattern change to more west/southwest. This should bring warmer flow back into the region with Wednesday highs warming though the low/mid 60s. Along with the warmer air, the chance of showers makes a return as somewhat deeper moisture moves in from the west. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1045 PM CDT Wed May 6 2020 VFR conditions through the period, with SCT/BKN high clouds building into he region through the morning and afternoon. Winds will remain northwesterly to northerly with speeds around 5 kts overnight, increasing to 10-15 kts tomorrow afternoon with gusts around 20 kts. KMSP...Gusts around 20 kts are expected to develop by early afternoon. /OUTLOOK FOR KMSP/ Fri...VFR. Wind N 10-20 kts. Sat...VFR. Chance of -RA/MVFR. Wind W 5 kts. Sun...VFR. Chance of -RA/MVFR. Wind N at 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...ETA SHORT TERM... LONG TERM...DWE AVIATION...ETA
Hazardous weather outlook, May 6, 12:22 PM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1222 PM CDT Wed May 6 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 071730- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1222 PM CDT Wed May 6 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A series of frost/freeze events is expected late this week into early next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:46 AM CDT | Freeze Warning | MPX | Anoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 24 more | 29 hr |
Nearby
Freeze Watches in Minnesota, 2020Freeze Watches in Wisconsin, 2020Every freeze watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.